Tylenol Liver Damage - Signs and Symptoms

Not ready to share? Read other Patient Comments

What were the signs and symptoms of Tylenol-induced liver damage in you or someone you know?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver

* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!

I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white circle:

What are the symptoms and signs of acetaminophen-induced liver damage?

Three clinical stages (phases) of acetaminophen-induced liver injury have been described.

During the first phase, that is, the initial 12 to 24 hours or so after ingestion, the patient experiences nausea and vomiting.

For the next perhaps 12 to 24 hours, which is the second phase or the so-called inactive (latent) phase, the patient feels well.

In the third phase, which begins about 48 to as late as 72 hours after the ingestion of acetaminophen, liver blood test abnormalities begin to appear. Most notably, extremely high (abnormal) levels of the liver blood tests, AST and ALT, are common with this type of liver injury. The outcome (prognosis) of the liver injury can be predicted fairly accurately on the basis of the patient's clinical exam and blood tests. For example, at one extreme, if the patient develops severe acid buildup in the blood, kidney failure, bleeding disorders, or coma, then death is almost certain. Only a liver transplant can possibly save such a patient.

Return to Tylenol Liver Damage

See what others are saying

Comment from: mtm, 55-64 Female (Patient) Published: May 13

I was injured working, unloading a truck. I had 50 lb. bags of pet food on a pallet, collapse on me. I was standing in front of the pallet in a confined space, inside the truck. It was a 1500 lb. plus pallet, and as it was not wrapped, when my manager reached on top of it for a loose box, it just started to collapse on me. I went through all the steps of a work injury. Hospital did the tests, and therapy. I was told to go back to work and if I was in pain to take Tylenol. I was stuck in a no help zone. Everyone said it was fine. I worked for 4 more years in pain. It got worse and I was told to take Tylenol. Now, that I worked till I couldn't anymore, I have liver problems, and am getting no help. I am sorry to go on like this, but I have been on this horrible ride for nearly eight years.

Was this comment helpful?Yes
Comment from: PATRICK, 75 or over Female (Caregiver) Published: July 09

Mother was 95 and was in perfect health and had arthritis. The Tylenol she took for the arthritis destroyed her liver, and caused leukemia which killer her. She took a lot of it but never enough to be called an overdose. I feel Tylenol is poison and should be banned from use. Very dangerous stuff.

Was this comment helpful?Yes


Get the latest health and medical information delivered direct to your inbox!